Hail, Pueblo
- When
- July 8, 3:52 PM MST to 3:57 PM MST
- Where
- Pueblo County, 0.69 mi S of (Pub)pueblo Muni Arp
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 38.280, -104.520
Severe storms generated damaging wind gusts up to 80 mph, as well as hail up the size of quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe storms generated damaging wind gusts up to 80 mph, as well as hail up the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 8, 2:07 PM MST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 307 PM MDT FRI JUL 8 2011 .SHORT TERM... (TONIGHT AND SATURDAY) CURRENTLY...CONVECTION A LITTLE SLOWER TO GET GOING TODAY...AS STRONG ISENTROPIC UPGLIDE PRESENT ON THURSDAY IS ABSENT TODAY...AND MAIN AREA OF SHORT WAVE ENERGY SEEMS TO BE OVER NORTHERN COLORADO. ON THE POSITIVE SIDE OF THE EQUATION FOR TSRA IS THE FAIRLY LARGE POOL OF UNSTABLE AIR OVER THE PLAINS...WITH SURFACE CAPES OVER 2000 J/KG AND MIXED LAYER CAPES ABOVE 1000 J/KG. VARIOUS MESOSCALE MODELS AREN'T PARTICULARLY AGGRESSIVE WITH CONVECTIVE DEVELOPMENT THIS AFTERNOON AND EVENING...WITH THE USUALLY ACCURATE HRRR KEEPING MOST TSRA CONFINED TO A CLUSTER OF STORMS OVER LAS ANIMAS COUNTY AND ANOTHER AREA MOVING OFF THE PALMER DIVIDE INTO LINCOLN COUNTY. TONIGHT...TOUGH TO RULE OUT SCATTERED TSRA JUST ABOUT ANYWHERE IN THE REGION...THOUGH AFTERNOON CONVECTIVE TRENDS SUGGEST STORMS WILL BE FAIRLY WEAK AND SHORT-LIVED MOST AREAS. BEST BET FOR A STRONGER STORM OR TWO THROUGH SUNSET WOULD BE ALONG THE PALMER DIVIDE INTO EASTERN EL PASO COUNTY...AND FAR SOUTHEAST PLAINS IN LAS ANIMAS/BACA COUNTIES...WHERE NAM/RUC/HRRR ALL SHOW SOME CONVECTIVE CLUSTERS LINGERING THROUGH 03Z. AFTER SUNSET...SUSPECT MOST TSRA WILL BE CONFINED TO AREAS ALONG THE CONTINENTAL DIVIDE...AS REMAINS OF STRONGER CONVECTION UNDER THE DEEPER MOIST PLUME OVER WRN CO/UTAH DRIFTS EASTWARD. COULD ALSO SEE A FEW LOW LEVEL JET AIDED STORMS DEVELOP NEAR THE KS BORDER...SO WILL MAINTAIN SOME LOW POPS THROUGH THE NIGHT. SATURDAY...AIR MASS CONTINUES TO LOOK SLIGHTLY DRIER BY SATURDAY AFTERNOON...THOUGH ENOUGH INSTABILITY WILL BE PRESENT TO PRODUCE LOW END SCATTERED TSRA OVER THE MOUNTAINS LATE IN THE DAY. MAIN QUESTION OVER THE PLAINS WILL REVOLVE AROUND THE POSITION OF WEAK BOUNDARY LURKING NEAR I-70 DURING THE AFTERNOON...WITH POOL OVER HIGHER INSTABILITY BEHIND THE FRONT OVER NORTHEAST COLORADO. RIGHT NOW...EXPECT FRONT WILL REMAIN NORTH OF THE AREA UNTIL EVENING CONVECTION OVER NORTHEAST COLORADO FINALLY PUSHES IT SOUTH THROUGH THE AREA. THUS EXPECT STORMS WILL BE MORE ISOLATED IN NATURE OVER THE I-25 CORRIDOR AND EASTERN PLAINS SATURDAY AFTERNOON AS DEWPOINTS FALL INTO THE 30S AND 40S...THOUGH CAN'T COMPLETELY ELIMINATE POPS FROM ANY PARTICULAR AREA. MAX TEMPS WILL CLIMB INTO THE 90S TO NEAR 100F OVER THE EASTERN PLAINS AS SLIGHT DRYING AND WEAK DOWNSLOPE GRADIENTS NUDGE TEMPS UPWARD. MOUNTAIN AND VALLEY AREAS WILL SEE LITTLE CHANGE IN TEMPS...WITH READINGS WITHIN A COUPLE DEGREES OF FRIDAY'S MAXES. --PETERSEN .LONG TERM... (SATURDAY NIGHT THROUGH FRIDAY) LONG TERM CONCERNS REMAIN THE POTENTIAL FOR THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL THROUGH THE MIDDLE OF NEXT WEEK WITH A DRYING TREND THEN EXPECTED INTO NEXT WEEKEND. SATURDAY NIGHT-TUESDAY NIGHT...A LARGE UPPER LEVEL RIDGE ACROSS THE SOUTHERN HIGH PLAINS THROUGH THE CENTRAL ROCKIES WILL REMAIN IN PLACE THROUGH THE WEEKEND AND IS THEN EXCEPTED TO SLOWLY SHIFT SOUTH AND EAST THROUGH THE EARLY PART OF NEXT WEEK AS A BROAD UPPER TROUGH DEVELOPS ACROSS THE WEST COAST. LATEST MODELS REMAIN IN FAIRLY GOOD AGREEMENT OF MONSOON MOISTURE PLUME ACROSS THE GREAT BASIN AND DESERT SW BEING DRAWN INTO WESTERN AND CENTRAL COLORADO THROUGH THE WEEKEND WHICH THEN CONTINUES TO MOVE ACROSS EASTERN COLORADO THROUGH THE EARLY PART OF NEXT WEEK. THIS PATTERN WILL KEEP THE CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE PERIOD...THOUGH HAVE KEPT THE MENTION OF STORMS THROUGH THE OVERNIGHT PERIODS AS MODELS ARE INDICATING A FEW MINOR WAVES RIDING THE PERIPHERY OF THE RIDGE. BEST COVERAGE OF STORMS WILL REMAIN ACROSS THE HIGHER TERRAIN WITH THE MAIN THREATS BEING LIGHTNING AND LOCALLY HEAVY RAINFALL...ESPECIALLY SATURDAY NIGHT THROUGH MONDAY NIGHT AS STEERING FLOW ALOFT REMAINS FAIRLY WEAK AND AVAILABLE MOISTURE CONTINUES TO BE HIGH. WEDNESDAY-FRIDAY...MODELS REMAIN IN GOOD AGREEMENT OF INCREASING SOUTHWESTERLY FLOW ACROSS THE AREA AS BROAD UPPER TROUGH ACROSS THE WEST COAST SLOWLY MOVES INTO THE GREAT BASIN. THE SW FLOW WILL HELP DRY OUT THE ATMOSPHERE AS MONSOON MOISTURE PLUME IS PUSHED SOUTH AND EAST OF THE AREA. WITH THIS IN MIND...WILL SEE A WARMING AND DRYING TREND THROUGH THE PERIOD. HOWEVER...WITH STRONG SOLAR HEATING...CANT RULE OUT ISOLATED HIGH BASED CONVECTION EACH AFTERNOON...THOUGH ANY STORMS WILL LIKELY PRODUCE MORE WIND THAN RAIN. -MW && .AVIATION... STILL A THREAT OF TSRA AT ALL TAF SITES THROUGH 01Z...THOUGH COVERAGE AND INTENSITY OF STORMS LOOK LESS THAN YESTERDAY. OVERNIGHT...GOOD DEAL OF MID AND HIGH LEVEL CONVECTIVE DEBRIS CLOUDINESS WILL DRIFT OVER THE REGION...THOUGH CIGS AND VIS SHOULD REMAIN VFR. ON SATURDAY...ISOLATED TSRA AGAIN POSSIBLE AREA-WIDE AFTER 18Z...THOUGH WITH MOISTURE LEVELS DECREASING...MOST STORMS WILL BE FAIRLY HIGH BASED AND SHORT-LIVED...WITH ONLY SOME VERY BRIEF MVFR CONDITIONS UNDER THE STRONGEST CELLS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 10/23
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 1221 PM MDT FRI JUL 8 2011 COZ058>089-093>099-091830- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1221 PM MDT FRI JUL 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO...MAINLY THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS WILL BE MOST NUMEROUS OVER AND NEAR THE MOUNTAINS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AND COULD CAUSE FLASH FLOODING...ESPECIALLY ACROSS BURN SCAR AREAS WHERE SOILS WILL BE PRONE TO RAPID RUNOFF AS WELL AS MUD AND ASH FLOWS. LIGHTNING WILL ALSO BE A THREAT WITH ANY STORMS TODAY. SOME OF THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND HAIL...GENERALLY UNDER NICKEL SIZE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE MOST NUMEROUS IN AND NEAR THE MOUNTAINS THROUGH THE PERIOD. THE PRIMARY THREATS WITH THE THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL...HAIL UP TO AN INCH IN DIAMETER...WIND GUSTS TO 50 MPH... AND DANGEROUS LIGHTNING. URBAN AREAS...WILDFIRE BURN SCARS...AND AREAS THAT HAVE RECENTLY RECEIVED HEAVY RAINFALL WILL BE AT RISK OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. 10/23
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 124 PM MDT FRI JUL 8 2011 COZ088-094-082000- EASTERN LAS ANIMAS COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 124 PM MDT FRI JUL 8 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... AT 123 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF HOEHNE...OR 15 MILES EAST OF TRINIDAD...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL LAS ANIMAS COUNTY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 256 PM MDT FRI JUL 8 2011 COZ093-094-082130- EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY- 256 PM MDT FRI JUL 8 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... OTERO COUNTY IN SOUTHEAST COLORADO... THIS INCLUDES...LA JUNTA. AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 9 MILES SOUTHWEST OF TIMPAS...OR 25 MILES SOUTHWEST OF LA JUNTA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... TIMPAS. LA JUNTA. HIGBEE. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 318 PM MDT FRI JUL 8 2011 COZ074-088-094-082145- EASTERN LAS ANIMAS COUNTY-SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 318 PM MDT FRI JUL 8 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS NEAR HOEHNE...OR 11 MILES NORTHEAST OF TRINIDAD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... TRINCHERA. MODEL. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 428 PM MDT FRI JUL 8 2011 COZ084-082300- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- 428 PM MDT FRI JUL 8 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...THIS INCLUDES...EXTREME NORTHERN PORTIONS OF THE COUNTY. AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTH OF BLACK FOREST...OR 17 MILES NORTH OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE NORTHEAST AT 20 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME NORTH CENTRAL EL PASO COUNTY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 36 km away, was scanning. The volume nearest the first event began at 22:49 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
A metal ramp was moved approximately 100 yards from an outbuilding at the National Weather Service office. In addition, evaporation pans were also blown across the street. Also, a semi was flipped over on Eaton Way and portions of the roof were peeled away at the Goodrich plant just down the street for the National Weather Service office.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333900, 333904, 333902, 333903.